Oral Contraceptives Decrease Bone Density

posted on:
August 27, 2007

author:
Staff

 New York- A study of female military cadets has shown that the use of oral contraceptives is linked with loss of bone density in women. 

The study examined the effects of lifestyle, diet, and exercise on bone health in 107 white female cadets at the United States Military Academy in West Point, New York, and found that irregular menstruation and oral contraceptives had a negative impact on bone density.

The study bolsters earlier work showing that hormonal contraceptives negatively affect bone density. Estrogen plays an important role in the development and maintenance of bone mass and hormonal contraceptives decrease the amount of estrogen a woman's body produces.

In November 2004, the United States Food and Drug Administration and the United Kingdom Committee on the Safety of Medicines cited bone mineral density loss when they issued warnings on the use of the progestin-only injectable contraceptives.

In 2005, a group of women launched a $700-million class-action lawsuit against the drug company Pfizer that produces Depo-Provera, saying the hormonal abortifacient drug had caused massive bone density loss. Three lawsuits in Canada are pending against the company alleging bone density loss.

Free Legal Consultation
At Beasley Allen, there is never a fee for legal services, unless we collect for you. Contact us today by filling out a brief questionnaire, or by calling our toll free number, 1-800-898-2034, for a free, no-cost no-obligation evaluation of your case.
back to top